8/14/2012 10:37:00 AM Dr. K for August 14, 2012 Coenzyme Q10 may help relieve aches caused by statins
DEAR DOCTOR K: I'm a 61-year-old man. My doctor wants me to take a statin to lower my cholesterol, but I'm worried about muscle damage. I found a website that claimed coenzyme Q10 would help. Is that right?
DEAR READER: It might be, but coenzyme Q10 has not been well studied. It surely should be: Tens of millions of people take statins in the United States alone. They powerfully lower total cholesterol and LDL ("bad") cholesterol levels in the blood. More important, they reduce the risk of heart attacks.
Although the current crop of statins is relatively safe, they can have side effects. Muscle aches are among the most common complaints: About one in 10 to one in 20 people get them after starting statins. Fortunately, serious muscle injury is rare -- more like one in a thousand people.
When muscle aches occur, they are usually mild, but they can be really bothersome. They usually resolve quickly when the statin dose is reduced or therapy is stopped. Sometimes switching to a different kind of statin will eliminate the aches. The two statin drugs that seem to have the least tendency to produce serious muscle injury (more than aches and pains) are pravastatin (Pravachol) and fluvastatin (Lescol).
People taking statins who also have an underactive thyroid condition or kidney problems are more prone to muscle aches. People taking statins who also take some other drugs are at higher risk, too. Perhaps the most commonly prescribed drugs that can interact with statins to cause muscle problems are the calcium-channel blockers diltiazem and verpamil and the antidepressant sertraline.
It would be great if coenzyme Q10 could help relieve muscle aches, since many people need their cholesterol lowered. And it makes sense that it could help, since there is good evidence that statin therapy depletes levels of coenzyme Q10 in muscle.
Coenzyme Q10 is a compound made naturally in the body. Depleted body levels of the compound can be restored by taking it as a dietary supplement. It is available as a nonprescription product.
But before taking a treatment, it's good to have some evidence that it's going to help, since most medicines have the potential for side effects. The evidence I would like to see is the result of a randomized trial in which large numbers of people on statins are treated either with coenzyme Q10 or a sugar pill. In such a study, participants wouldn't know if they were taking the real supplement or the sugar pill. They would report regularly whether they had muscle aches, and blood tests for muscle injury would be performed.
A few such studies have been published, but they are small and they don't all show a benefit. Having said that, I have seen patients who swear that coenzyme Q10 helps them. And when I have a patient who keeps having muscle aches on multiple different statins, including pravastatin and fluvastatin, I sometimes add coenzyme Q10 -- and it sometimes seems to help. Used in doses of 250 milligrams (mg) a day or less, coenzyme Q10 appears safe.
(Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.)